CSN Login
Members Online: 12

Casodex failed - next step

Iowahawkfans
Posts: 12
Joined: Oct 2011

Not sure if you guys remember me.  My mom's significant other was diagnosed with prostate cancer last August 29th.  He is stage four with multiple bone tumors and has to have bilateral nephrostomy tubes due to the growth of the cancer blocking his bladder and urethea tubes.  His psa was 370 in the beginning and quickly dropped to his lowest of 8.76 in April.  His treatment options were basically hormone therapy and has been getting 22.5 lupron shot every three months and daily casodex.  His psa has been creeping up to 13.43 and his oncologist has basicallly determined that the casodex has failed.  They are taking him off it with the hopes of getting a bounce lower.  He is not very strong, weighing only 110 pounds and is pretty frail so the oncologist does not believe he would tolerate either chemotherapy or radiation.  He is now 82 years old. 

 

Does anyone have any experience with casodex being terminated and if so, did you get a bounce in lowering your PSA?  In visiting with the oncologist, she said knowing his other health issues, and his mental health, she thinks 6 months would be the timeframe we would looking at.  He has had multiple issues with his nephrosptomy tubes and his is just tired.  I hate to think of his passing but I also don't want him to suffer.  I saw enough of that with my mom and wouldn't wish it on anybody.

 

Any thoughts would be appreciated. . .

Samsungtech1
Posts: 350
Joined: Jan 2011

Iowa,

Casodex is usually used in conjunction with HT to suppress testosterone .  The cancer has found how to get around this.  It seems that there are not many options left, or they might have puthim on Chemo. I believe the doctors are preparing you for his death.  No one likes to see a loved one die, but we hate to see people suffer.

I wish him, and you well.

 

Mike

VascodaGama's picture
VascodaGama
Posts: 1642
Joined: Nov 2010

I am sorry for the news. His doctor is doing the things right. At 82,  frail and with other health issues the chemo may turn his case worse.

Typically Casodex is withdrawn in refractory patients. Here is a discussion on the same matter;
http://csn.cancer.org/node/151359#comment-1378003

 

Hope he manages to get the best confort in this difficult moment.

VG

 

Diane m
Posts: 5
Joined: Sep 2013

My husband was on casodex,the side effects were terrible.the dr.took him off and put him on zitiga it has helped for A year now and the only side effects he has from this is a little stiffening in his fingers.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1289
Joined: May 2012

Iowa,

I have written about an older friend at this site under "What Does a PSA of 600 Mean?"  Most of his history is available there, but briefly, he is now 72 years old, and has had prostate for 13 years. His immediate treatment 13 years ago was surgical removal, followed by hormonal therapy, radiation about 8 years later, then beginning about four years ago, the routine chemotherapy (Taxotere), followed by the new medications Zytiga and Jevtana.   He just finished the Jevtana after Zytiga failed many months earlier. 

Zytiga had few side-effects for him, and knocked his PSA down nicely for some time, and then it began to climb again rapidly. Zytiga was the mildest chemo he ever took, and as I said, it had no side-effects that I can recall.

Jevtana was well tolerated for about 3 months, and his PSA dropped for a while from 975 to 675, or a 33% reduction.  It was odd in a way, getting a PSA result of 675, and feeling that it was wonderful.  Soon thereafter, he got SEVERE diarrhea, which still has not stopped.  This is reportedly a side-effect of Jevtana, but he also may have cancer now throughout the colon.   He just came out of a week in ICU, and has total failure of one kidney, and the other is marginal.  I have not seen him in 3 days, but his arms were massively swollen at that time.  He is bleeding anally and from his kidney cath.

He has not eaten a bite in over 5 weeks now.  I offered him a sip of water when I last saw him, and he began vomiting blood immediately after he swallowed  the water.  He has survived only on IV fluids.  He is completely clear-headed. He told me one day recently that the Jevtana had dropped his PSA to 200, but I have not verified that with the nurses yet.  It would be amazing if it had gone down that far from a high of almost 1,000.

All meds have been discontinued, except for comfort, and I.V. fluids.  He will receive neither chemo again, or transfusions for renal failure. We were about to get him in the VA system, which was going to issue him a chemo pill that his civilian insurance would not pay for.  I do not know the name of that drug, but he had alreay run the course with Zytiga and Jevtana.

We are in a holding pattern at the moment, waiting.

I am unfamiliar with casodex, but the following site is very sound and reliable about all matters pertaining to chemotherapy and all FDA approved chemotherapy drugs. Casodex is listed, in alphaetical order,

http://chemocare.com/chemotherapy/drug-info/default.aspx

Best of luck to you,

max

9/13/13 update:  He got a pic-line installed to make I.V. delivery easier (he never had a port).  His daughter is to discuss Hospice arrangements today with the oncologist....

 

.

Diane m
Posts: 5
Joined: Sep 2013

Max I am sorry to hear about your friend.i will say a prayer for him.my husband was diagnosed last year with stage 4 prostate that spread to his bones.his psa level was up to over 2000.He is on zytega it was working,his psa level was down to 169.We just went to the dr.and his levels rose to 229.We don't know what they are going to do,but reading about your friend and his surviving 13 years gives me hope.Thank you for sharing your story and giving me a little bit of hope

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network